Nebraska, 2015

Hail in Nebraska, May 2, 2015

May 2, 2015 · NWS GID · 2 events in 2 counties and zones

Quarter size hail was reported in two locations on this Saturday evening. Late in the afternoon, scattered thunderstorms developed between Ord and McCook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Quarter size hail was reported in two locations on this Saturday evening. Late in the afternoon, scattered thunderstorms developed between Ord and McCook. The storms were brief and quickly dissipated along and south of Interstate 80. To the north of the Interstate, instability was greater. The storms continued and strengthened, with a couple briefly turning severe, producing hail up to 1 inch in diameter near Greeley and Clarks.

These storms formed within a broad warm sector, ahead of the lee-side trough that became mobile and advanced east into the central third of Nebraska. There was no discernible forcing aloft as the flow was zonal, and the subtropical and polar jet streams were far to the south and north, respectively. Surface dewpoint depressions were large, with temperatures in the mid 80s and dewpoints in the upper 40s. However, mid-level lapse rates were around 7.5 deg C/km, resulting in MLCAPE of 1000-1250 J/kg north of I-80. Deep layer shear was 35-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 2, 5:33 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 2, 5:33 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT SAT MAY 2 2015

.UPDATE...
ISSUED AT 633 PM CDT SAT MAY 2 2015

AS OF 2330Z KUEX INDICATES ISOLATED CONVECTION EXTENDING FROM
NEAR KODX TO NEAR KLXN...AND MOVING EAST AT ~20KTS. THIS
CONVECTION HAS BEEN IN EXISTENCE FOR ABOUT AN HOUR AND FOR THE
MOST PART HAS REMAINED WEAK. SPC MESO-ANALYSIS DATA SUGGESTS 0-1KM
MLCAPE VALUES OF ~1000J/KG REMAINS IN EXISTENCE ACROSS THE REGION
WITH DEEP- LAYER BULK SHEAR OF 20-30KTS. GIVEN THIS IT SEEMS
UNLIKELY SEVERE WEATHER WILL RESULT THIS EVENING...BUT THE
CONVECTION WILL CERTAINLY BE WORTH MONITORING. MUCH OF THIS
INITIAL ACTIVITY WILL LIKELY DIMINISH POST-SUNSET AS DIABATIC
HEATING IS LOST...BUT THERE ALSO REMAINS A CHANCE SOME ACTIVITY
COULD LINGER THROUGH EARLY SUNDAY MORNING AS THE AXIS OF A ~45KT
LOW LEVEL JET STREAK JUST ABOVE THE BOUNDARY-LAYER DEVELOPS ACROSS
THE REGION. GIVEN ALL THIS...THE FORECAST...AS INHERITED FROM THE
DAY-SHIFT...SEEMS RIGHT ON AND NO SIGNIFICANT CHANGES HAVE BEEN
MADE TO THIS FORECAST.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY AFTERNOON)
ISSUED AT 340 PM CDT SAT MAY 2 2015

ALTHOUGH THE CHANCES FOR SHOWERS/THUNDERSTORMS BETWEEN NOW AND
LATE SUNDAY AFTERNOON APPEAR FAIRLY LIMITED FOR MOST OF THE LOCAL
AREA...BOTH LATE THIS AFTERNOON/EVENING AND ESPECIALLY LATE SUNDAY
AFTERNOON BEAR WATCHING FOR AT LEAST A MARGINAL RISK (TO USE THE
OFFICIAL SPC OUTLOOK TERMINOLOGY) FOR AT LEAST A FEW STRONG TO
SEVERE STORMS...ESPECIALLY WITHIN NORTHERN/WESTERN COUNTIES.
OTHERWISE...TODAY-SUNDAY CONTINUE TO LOOK LIKE HANDS-DOWN THE
WARMEST TWO DAYS OF THE UPCOMING WEEK...WITH ALL AREAS SUNDAY
EXPECTED TO CLIMB WELL INTO THE MID-80S (LOCALIZED UPPER 80S).

STARTING OFF THIS AFTERNOON AS OF 20Z/3PM...ALL IS QUIET...SUNNY
AND DRY CWA-WIDE...WITH ONLY SOME LIMITED FAIR WEATHER CUMULUS AND
WISPY CIRRUS. THE SCATTERED RAIN SHOWERS FROM THIS MORNING HAVE
LONG-SINCE DEPARTED EAST OF THE LOCAL AREA...AND AT LEAST FOR NOW
THE NEAREST UPSTREAM CONVECTION IS WELL-WEST NEAR THE NEB/CO/WY
BORDER. AS EXPECTED...TEMPERATURES ARE ON TRACK TO TOP OUT IN THE
81-85 DEGREE RANGE IN MOST AREAS...MARKING THE FIRST WIDESPREAD
80S FOR MOST OF THE CWA SINCE APRIL 1ST. IN THE MID-UPPER
LEVELS...WATER VAPOR SATELLITE IMAGERY AND SHORT TERM MODEL DATA
REVEAL A FAIRLY WEAKLY-FORCED...QUASI-ZONAL FLOW REGIME OVER THE
CENTRAL PLAINS...WITH VARIOUS WEAK/LOW AMPLITUDE DISTURBANCES
WORKING THEIR WAY FROM WEST-TO-EAST...WHILE THE PRIMARY
NORTHERN/SOUTHERN UPPER JET BRANCHES REMAIN WELL TO THE NORTH NEAR
THE CANADIAN BORDER...AND WELL TO THE SOUTH OVER
MEXICO...RESPECTIVELY. AT THE SURFACE...A MODEST LEE TROUGH
EXTENDS SOUTHWARD THROUGH WESTERN NEB AND ALONG THE KS/CO BORDER
AREA. EAST OF THIS TROUGH...BREEZES ACROSS THE CWA ARE AVERAGING
SUSTAINED SPEEDS OF 10-17 MPH WITH SEMI-FREQUENT GUSTS OVER 20
MPH.

NOW LOOKING AHEAD FORECAST-WISE...

LATE THIS AFTERNOON (THROUGH 00Z/7PM): WHILE THE VAST MAJORITY OF
THE CWA SHOULD STAY SHOWER/STORM FREE THROUGH THESE NEXT 3-4
HOURS...THERE ARE HINTS IN SOME MODELS INCLUDING THE LATEST HRRR
THAT AT LEAST THE WESTERN 1/4 OF THE CWA COULD SEE A FEW STORMS
ALREADY MOVE IN FROM THE WEST DURING THIS TIME. HOWEVER...BARRING
SOME RAPID CHANGES IN THE EXPECTED IMMINENCE OF CONVECTIVE
INITIATION WITHIN COUNTIES 50-100 MILES WEST OF THE CWA...FEEL
THAT SOME OF THESE MODELS MAY BE A BIT AGGRESSIVE BRINGING
ANYTHING INTO THE AREA BY THEN. LATEST VISIBLE SATELLITE IMAGERY
SURE DOESN/T LEND MUCH SUPPORT TO MUCH HAPPENING THROUGH 7PM. ALL
THIS BEING SAID...WILL MAINTAIN A NARROW STRIPE OF SLIGHT CHANCE
20 POPS ACROSS OUR FAR WESTERN ZONES FOR LATE THIS AFTERNOON JUST
IN CASE. SEE THE EVENING SECTION BELOW FOR A BIT MORE DETAIL ON
POTENTIAL STORM INTENSITY.

THIS EVENING/TONIGHT (00Z-12Z/7PM-7AM): THE UNCERTAINTY FROM LATE
THIS AFTERNOON CARRIES OVER INTO TONIGHT...AS THE MAIN BASIC
3 QUESTIONS ARE: 1) HOW MUCH SHOWER/STORM ACTIVITY WILL MOVE IN
FROM THE WEST? 2) HOW FAR EAST WILL ANY MEASURABLE RAIN POTENTIAL
SURVIVE BEFORE "LOSING STEAM" AND 3) WILL ESPECIALLY PARTS OF THE
WESTERN CWA SEE AT LEAST 1 OR 2 STRONG TO MARGINALLY SEVERE
STORMS? IN THE MID-UPPER LEVEL SCENE...THERE APPEARS TO BE A
DECENT CHANCE THAT A WEAK/LOW AMPLITUDE WAVE CURRENTLY TO OUR WEST
WILL PASS OVER THE LOCAL AREA AS THE NIGHT WEARS ON...WHICH ALSO
HELPS TO INDUCE THE DEVELOPMENT/INCREASE OF A MODEST 30-40KT
SOUTH-SOUTHWESTERLY LOW LEVEL JET EVIDENT AT THE 850MB LEVEL. AT
LEAST INITIALLY THIS EVENING...ALTHOUGH COVERAGE IS NOT EXPECTED
TO BE GREAT...CONFIDENCE IS FAIRLY HIGH THAT ESPECIALLY THE
NORTHWEST 1/2 OF THE CWA WILL SEE SOME STRONG TO POTENTIALLY
MARGINALLY SEVERE STORMS DRIFT INTO THE AREA OFF OF THE LEE TROUGH
TO THE WEST. AS A RESULT...WILL BRING AT LEAST 20 POPS AS FAR
EAST AS ROUGHLY AN OSCEOLA-OSBORNE LINE THIS EVENING...WITH THE
HIGHEST 30 POPS CONFINED TO SEVERAL FAR WESTERN COUNTIES PRIOR TO
03Z/10PM. ALTHOUGH INSTABILITY WILL BE DIURNALLY WANING WITH
TIME...AT LEAST THE EARLY EVENING HOURS SHOULD FEATURE AT LEAST
500-1000 J/KG MIXED LAYER CAPE...ALONG WITH DECENT 0-6 KM DEEP
LAYER SHEAR OF AT LEAST 30-35KT. THIS COULD EASILY SUPPORT A FEW
MARGINALLY SEVERE STORMS WITH HAIL UP TO AROUND QUARTER SIZE AND
WIND GUSTS TO AROUND 60 MPH...ESPECIALLY IF STORMS ARE ABLE TO
GENERATE A DECENT COLD POOL IN THE PRESENCE OF A STEEP LOW-MID
LEVEL LAPSE RATE ENVIRONMENT/INVERTED-V SOUNDINGS AS EVIDENCED BY
30+ DEGREE SPREADS LATE THIS AFTERNOON BETWEEN THE SURFACE
TEMP/DEWPOINT. AGAIN...ALTHOUGH THE POTENTIAL FOR SEVERE STORMS
EXISTS...AM KEEPING POPS LOW DUE TO LOW CONFIDENCE IN COVERAGE
AMOUNTING TO MUCH. ANY RISK FOR SEVERE STORMS SHOULD MAINLY FOCUS
WITHIN COUNTIES ALONG AND ESPECIALLY WEST OF HIGHWAY 281 AND
MAINLY BEFORE 10-11PM...WITH ANY SEVERE RISK STEADILY WANING
THEREAFTER. ALTHOUGH PREVIOUS FORECAST INDICATED NO MENTION OF
SHOWERS/STORMS POST-06Z/1AM...HAVE NOW EXTENDED A SLIGHT CHANCE
MENTION OF SHOWERS/STORMS THROUGH 09Z/4AM IN MOST AREAS...AND EVEN
ADDED A MENTION OF A SLIGHT CHANCE OF SPRINKLES THROUGH THE
REMAINDER OF THE LATE NIGHT IN EASTERN COUNTIES. IN OTHER
WORDS...WOULD NOT BE SURPRISED AT ALL TO SEE AT LEAST A FEW ROGUE
SHOWERS/WEAK STORMS LINGERING WELL INTO THE NIGHT. FOR NOW...HAVE
SOMEWHAT RELUCTANTLY KEPT ANY FORMAL MENTION OF THUNDERSTORMS OUT
OF SEVERAL FAR EASTERN COUNTIES TONIGHT...BUT EVEN THIS MAY NOT BE
A SURE THING PER THE LATEST 18Z NAM. IN OTHER DEPARTMENTS
TONIGHT...NOT COUNTING ANY POSSIBLE CONVECTIVE EFFECTS...BREEZES
SHOULD GENERALLY AVERAGE 10-15 MPH FROM THE SOUTH...AND MADE VERY
LITTLE CHANGE TO LOW TEMPS...AIMING MOST OF THE CWA BETWEEN 54-59
DEGREES.

SUNDAY DAYTIME (12Z-00Z/7AM-7PM): IT STILL APPEARS THAT SUNDAY
AFTERNOON CARRIES A BIT GREATER CHANCE THAN TODAY OF FEATURING A
LATE AFTERNOON (PRE-7PM) RISK OF STRONG-SEVERE STORMS...PRIMARILY
WITHIN THE NORTHWESTERN 1/3 OR SO OF THE CWA ALONG AN INVADING
COLD FRONT (PLEASE SEE LONG TERM SECTION BELOW FOR MORE INSIGHT
INTO THE EVENING HOURS). LIKE TODAY'S SETUP...THE OFFICIAL SPC DAY
2 OUTLOOK CARRIES ONLY A MARGINAL RISK...BUT IF MIXED LAYER CAPE
IS ULTIMATELY ABLE TO CLIMB INTO AT LEAST THE 1500-2000 J/KG
RANGE...WOULD NOT BE SURPRISED TO SEE UPCOMING DAY 1 OUTLOOKS
UPGRADE TO A SLIGHT RISK FOR PARTS OF THE LOCAL AREA. NOTE...THE
LATEST NAM SUGGESTS HIGHER CAPE THAN THIS BUT THIS MODEL ALSO
APPEARS A BIT OVERDONE ON LOW LEVEL MOISTURE/DEWPOINTS. AT ANY
RATE...EXPECT THE MAJORITY OF THE DAY (MORNING-EARLY AFTERNOON) TO
REMAIN DRY AND STORM-FREE...AND THE CURRENT FORECAST MAINTAINS A
PRECIP-FREE MENTION DURING THIS TIME. THAT BEING SAID...THERE ARE
ALSO HINTS THAT MUCH LIKE THIS MORNING...THERE COULD BE AT LEAST
SOME LIGHT SHOWERS/SPRINKLES LINGERING PAST SUNRISE IN EASTERN
COUNTIES...AND THE NIGHT SHIFT MAY HAVE TO CONSIDER ADDING THIS
POTENTIAL DEPENDING ON HOW THINGS TONIGHT UNFOLD. AT ANY
RATE...LOW LEVEL FORCING PICKS UP ESPECIALLY IN THE NORTHWESTERN
CWA DURING THE AFTERNOON AS A HALFWAY DECENT COLD FRONT IS DRIVEN
SOUTHWARD ACROSS NEB BY THE PASSAGE OF A SHORTWAVE TROUGH
TRAVERSING SOUTHERN CANADA. THE NUMBER 1 QUESTION FOR THE
AFTERNOON IS JUST WHEN STRONG-SEVERE STORMS COULD INITIATE ALONG
THE BOUNDARY...WITH SOME MODELS SUGGESTING AS EARLY AS THE 2-3 PM
TIME FRAME...AND OTHERS CLOSER TO 6-7PM. IN REALITY...THE TRUTH
WILL PROBABLY BE SOMEWHERE IN BETWEEN...AND AM GOING WITH MODEST
40 POPS IN NORTHWESTERN COUNTIES AFTER 3PM...ONLY SLIGHT CHANCE
20S IN THE TRI-CITIES AREA...AND ACTUALLY NO MENTION OF AFTERNOON
SHOWERS/STORMS WHATSOEVER GENERALLY SOUTH OF A PHILLIPSBURG-GENEVA
LINE (SHOULD HOLD OFF HERE UNTIL AFTER 7 PM WITH THE FRONT STILL
OFF TO THE NORTH). ALTHOUGH INSTABILITY SHOULD BE HIGHER THAN
TODAY...DEEP LAYER SHEAR MAY ACTUALLY BE A BIT WEAKER...ONLY
AVERAGING 25-30KT AT BEST. THIS SHOULD RESULT IN AN INITIALLY
NARROW LINE OF MULTICELL STORMS...WHICH GRADUALLY EXPAND IN
COVERAGE SOUTHEASTWARD AS THE EVENING WEARS ON. AGAIN...SEVERE
PARAMETERS DON/T POINT TO A "MAJOR EVENT" AND ALSO DO NOT SUGGEST
MUCH OF A TORNADO THREAT GIVEN THE COLD-FRONTAL FORCING...BUT AT
LEAST A FEW STORMS WITH HAIL POTENTIAL TO AROUND GOLF BALL
SIZE/WINDS 60-70 MPH CERTAINLY APPEAR POSSIBLE. ALL OF THIS BEING
SAID...WANT TO REITERATE THAN THE MAIN RISK FOR ANY SEVERE STORMS
DURING THE PRE-7PM TIME FRAME SHOULD MAINLY BE NORTHWEST OF A LINE
FROM ROUGHLY ELWOOD-GRAND ISLAND-GENOA. BRIEFLY TURNING TO OTHER
ELEMENTS...BREEZES SUNDAY ACROSS MOST OF THE CWA SHOULD AVERAGE
10-15 MPH FROM THE SOUTH WITH SOME HIGHER GUSTS...ALTHOUGH
WESTERN/NORTHERN COUNTIES WILL BE MORE PRONE TO A LIGHT/VARIABLE
REGIME BEFORE THE FRONT ARRIVES VERY LATE IN THE DAY AND TURNS
WIND NORTHERLY. TEMP-WISE...ASSUMING SKIES AVERAGE NO WORSE THAN
PARTLY CLOUDY...EXPECT READINGS TO CLIMB A FEW DEGREES WARMER
THAN TODAY...AND HAVE MOST OF THE CWA AIMED INTO THE 84-88 RANGE.

.LONG TERM...(SUNDAY EVENING THROUGH SATURDAY)
ISSUED AT 340 PM CDT SAT MAY 2 2015

OVERALL THE UPCOMING WEEK IS SHAPING UP TO BE WET WITH MULTIPLE
CHANCES FOR THUNDERSTORMS.

SUNDAY NIGHT...THE PATTERN ALOFT WILL TRANSITION SOUTHWESTERLY AS AN
UPPER TROUGH EDGES INTO SOUTHERN CALIFORNIA. A COLD FRONTAL BOUNDARY
WILL SAG SOUTH FM THE DAKOTAS SUNDAY AFTN AND IS PROGGED TO EXTEND
FM SW TO NE NEB BY 00Z MONDAY. CONVERGENCE ALONG THE BOUNDARY IS
EXPECTED TO FOCUS CONVECTION AND TSTMS MAY BE ONGOING AT THE START
OF THE PERIOD WITH THE FRONT EXPECTED TO BECOME MORE ACTIVE DURING
THE EVENING HOURS. MODELS VARY WITH THE DEGREE OF INSTABILITY WITH
AN AVERAGE OF 1500 TO 2000 J/KG PROGGED BY MODELS...WITH SHEAR
AROUND 30KTS AND STORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY HAZARDS.

CONVECTION IS EXPECTED TO PERSIST SUNDAY NIGHT AIDED BY A
STRENGTHENING LLVL JET AND ALSO AS STORMS WHICH DEVELOP ALONG THE
HIGH PLAINS IN UPSLOPE FLOW...AND ALONG SFC TROUGH/DRY LINE WORK
EASTWARD DURING THE OVERNIGHT HOURS. MONDAY IS LOOKING CLOUDY...
COOL AND WET...WITH CONVECTION POTENTIALLY CONTINUING THROUGH THE
DAY FM OVERNIGHT ACTIVITY AND REDEVELOPMENT OF STORMS IS ANTICIPATED
DURING THE AFTN/EVENING ALONG THE SFC BOUNDARY ORIENTED FM SW KANSAS
INTO SE NEB/NE KS. STRONG TO SEVERE STORMS AGAIN WILL BE POSSIBLE IN
THE VCNTY OF THE BOUNDARY PRIMARILY LATE MONDAY AFTN THRU MONDAY
EVENING. IN A SIMILAR SETUP TO SUNDAY NIGHT...TSTMS SHLD CONTINUE
THRU THE OVERNIGHT HOURS AIDED BY A STRENGTHENING LLVL JET AND AS A
LEAD SHORTWAVE TROUGH LIFTS OUT OF THE SW CONUS SYSTEM.

ALTHOUGH DIFFICULT TO PINPOINT TIMING...TUESDAY COULD SEE A LULL IN
TSTM ACTIVITY DURING THE DAY AS THE BOUNDARY LIFTS NORTH AND THE SFC
LOW/TROUGH REORGANIZES ALONG THE HIGH PLAINS AHEAD OF THE UPPER WAVE
LIFTING THRU THE CENTRAL ROCKIES. INITIAL FOCUS FOR STORMS TUESDAY
EVENING SHOULD BE ALONG THE HIGH PLAINS WITH THE ACTIVITY SPREADING
NORTH AND EASTWARD IN WAA AHEAD OF THE SYSTEM AND AS THE WAVE ITSELF
LIFTS OUT ACROSS THE PLAINS WEDNESDAY/WEDNESDAY NIGHT. OF NOTE IS
THAT PRECIPITABLE WATER VALUES WILL BE ON THE RISE MONDAY NIGHT AND
REMAIN FAIRLY HIGH...AROUND OR JUST OVER ONE INCH THROUGH THE MIDDLE
OF THE WEEK AND THESE VALUES ARE ON THE ORDER OF ONE TO TWO STANDARD
DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. GOOD RAINFALL AMOUNTS
ARE LIKELY IN TSTMS AND SEVERAL ROUNDS OF CONVECTION/RAIN WILL
LIKELY LEAD TO HEALTHY RAINFALL TOTALS WHEN ALL IS SAID AND DONE.

PCPN AGAIN LOOKS TO WIND DOWN FOR A TIME THURSDAY BEHIND THE
WEAKENING UPPER WAVE LIFTING INTO THE UPPER MIDWEST...WHILE TO THE
WEST YET ANOTHER UPPER LOW CLOSES OFF/DEEPENS ALONG THE WESTERN
CONUS. THIS WILL MAINTAIN A SOUTHWEST FLOW ACROSS OUR REGION AHEAD
OF THE UPPER LOW THRU THE REMAINDER OF THE WORKWEEK AND INTO THE
WEEKEND. WITH A FRONTAL BOUNDARY MEANDERING ACROSS OUR REGION JUST
CANNOT RULE OUT TSTM CHANCES AT ANY GIVEN TIME THEREFORE THE
POTENTIAL REMAINS FOR ACTIVE/WET SPRING CONDITIONS.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 633 PM CDT SAT MAY 2 2015

UPRATED TO INCLUDE WIND SHEAR DISCUSSION...

VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS.

CLOUD COVER WILL REMAIN POSSIBLE DURING THE TAF PERIOD...BUT FOR
THE MOST PART ANY CLOUDS THAT ARE REALIZED SHOULD REMAIN AT OR
ABOVE 15000FT AGL. THE ONLY EXCEPTION WOULD BE IN THE PRESENCE OF
THUNDERSTORM ACTIVITY...BUT SUCH ACTIVITY SHOULD REMAIN ISOLATED
AND SHORT-LIVED. ALTHOUGH THUNDERSTORMS ARE POSSIBLE AT BOTH TAF
SITES THROUGH EARLY SUNDAY MORNING...THE PROBABILITY OF
THUNDERSTORM ACTIVITY BEING REALIZED DURING ANY GIVEN HOUR IS TOO
LOW TO GO WITH PREVAILING TS IN THE TAF...SO WILL STICK WITH VCTS
THROUGH 08Z AND UPDATE THE TAFS AS NEEDED. THE SURFACE WIND WILL
REMAIN FROM THE SOUTH AT 10-12KTS DURING THE TAF PERIOD...AND
VISIBILITY RESTRICTION IS NOT EXPECTED THROUGH THE NEXT 24 HOURS.
FINALLY...GUIDANCE SUGGESTS A ~45KT LOW LEVEL JET STREAK...JUST
ABOVE THE BOUNDARY LAYER...WILL DEVELOP ACROSS PORTIONS OF THE
REGION TONIGHT THUS RESULTING IN A PERIOD OF SIGNIFICANT LOW
LEVEL WIND SHEAR. CONFIDENCE IS HIGHER THAT KGRI WILL EXPERIENCE
THIS WIND SHEAR...BUT KEAR WILL LIKELY SIT RIGHT ON THE WESTERN
PERIPHERY OF THIS WIND SHEAR AND AS A RESULT...FELT MORE
COMFORTABLE INCLUDING BOTH TAF SITES IN WIND SHEAR. GIVEN ALL
THIS...WENT AHEAD WITH LOW LEVEL WIND SHEAR IN BOTH TAFS 04-08Z

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...BRYANT
SHORT TERM...PFANNKUCH
LONG TERM...FAY
AVIATION...BRYANT
Hazardous weather outlook, May 2, 3:06 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
406 PM CDT SAT MAY 2 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
406 PM CDT SAT MAY 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

AT LEAST ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE WITHIN THE
MAJORITY OF THE OUTLOOK AREA THROUGH LATE TONIGHT. PRIMARILY
BETWEEN 6 PM AND MIDNIGHT...THERE IS A CHANCE THAT A FEW STORMS
COULD BECOME STRONG TO SEVERE...MAINLY WITHIN COUNTIES ALONG AND
WEST OF THE HIGHWAY 281 CORRIDOR. SHOULD ANY SEVERE STORMS
MATERIALIZE...THE MAIN THREATS WOULD BE HAIL UP TO AROUND QUARTER
SIZE...AND WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY AFTERNOON...PRIMARILY AFTER 3 PM...AT LEAST LIMITED
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS COULD OCCUR PRIMARILY
NORTH AND WEST OF THE TRI CITIES IN NEBRASKA. ON SUNDAY EVENING
INTO SUNDAY NIGHT...CHANCES FOR STORMS THEN INCREASE AND EXPAND
ACROSS THE REMAINDER OF THE OUTLOOK AREA. DURING THIS
TIME...SEVERE THUNDERSTORMS COULD PRODUCE LARGE HAIL OF QUARTER TO
GOLF BALL SIZE...AND DAMAGING WINDS TO AROUND 60 MPH.

MONDAY AND MONDAY NIGHT... STRONG TO MARGINALLY SEVERE
THUNDERSTORMS ARE AGAIN POSSIBLE MAINLY FOR AREAS SOUTH OF
INTERSTATE 80...INCLUDING NORTH CENTRAL KANSAS. LARGE HAIL NEAR
QUARTER SIZE AND THUNDERSTORM WIND GUSTS TO 60 MPH ARE POSSIBLE.

THUNDERSTORM CHANCES CONTINUE THROUGH THE REMAINDER OF THE
WORKWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED ON AN ISOLATED BASIS THROUGH THIS
EVENING...AND MAY BE NEEDED AGAIN LATE SUNDAY AFTERNOON INTO
SUNDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/FAY

In the hours before

Special weather statement, May 2, 6:09 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT SAT MAY 2 2015

NEZ060-061-030045-
DAWSON NE-BUFFALO NE-
709 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON AND
NORTHWESTERN BUFFALO COUNTIES UNTIL 745 PM CDT...

AT 709 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILLER...OR 23 MILES NORTHEAST OF LEXINGTON...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMNER AND MILLER.

LAT...LON 4105 9922 4092 9920 4092 9953 4105 9956
TIME...MOT...LOC 0009Z 260DEG 24KT 4101 9941

BRYANT
Special weather statement, May 2, 6:14 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
714 PM CDT SAT MAY 2 2015

NEZ046-047-061-062-030045-
HALL NE-SHERMAN NE-HOWARD NE-BUFFALO NE-
714 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD...
NORTHEASTERN BUFFALO...NORTHWESTERN HALL AND SOUTHEASTERN SHERMAN
COUNTIES UNTIL 745 PM CDT...

AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOELUS...OR 24 MILES WEST OF GRAND ISLAND...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAVENNA...CAIRO...HOWARD CITY...ROCKVILLE...BOELUS AND POOLE.

LAT...LON 4094 9897 4107 9898 4119 9861 4091 9856
TIME...MOT...LOC 0014Z 259DEG 24KT 4104 9881

BRYANT
Special weather statement, May 2, 6:39 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
739 PM CDT SAT MAY 2 2015

NEZ040-030100-
GREELEY NE-
739 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREELEY COUNTY UNTIL 800
PM CDT...

AT 739 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPALDING...OR 30 MILES EAST OF ORD...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREELEY...SPALDING...GREELEY CENTER AND WOLBACH.

LAT...LON 4140 9829 4140 9863 4174 9847 4174 9829
TIME...MOT...LOC 0039Z 268DEG 30KT 4162 9834

BRYANT
Special weather statement, May 2, 6:47 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
747 PM CDT SAT MAY 2 2015

NEZ047-062-030115-
HALL NE-HOWARD NE-
747 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWARD AND NORTHEASTERN
HALL COUNTIES UNTIL 815 PM CDT...

AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DANNEBROG...OR 13 MILES NORTHWEST OF GRAND ISLAND...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LAT...LON 4103 9829 4103 9869 4111 9870 4122 9836
TIME...MOT...LOC 0047Z 257DEG 30KT 4109 9848

BRYANT
Special weather statement, May 2, 7:04 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
804 PM CDT SAT MAY 2 2015

NEZ047-048-063-030130-
HAMILTON NE-MERRICK NE-HOWARD NE-
804 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD...
NORTHWESTERN MERRICK AND NORTHEASTERN HAMILTON COUNTIES UNTIL 830 PM
CDT...

AT 803 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARCHER...OR 16 MILES NORTHEAST OF GRAND ISLAND...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTRAL CITY...HORDVILLE AND ARCHER.

LAT...LON 4100 9783 4104 9828 4105 9828 4105 9832
      4114 9838 4128 9786
TIME...MOT...LOC 0103Z 265DEG 32KT 4112 9819

BRYANT
Special weather statement, May 2, 7:21 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
821 PM CDT SAT MAY 2 2015

NEZ041-048-030145-
NANCE NE-MERRICK NE-
821 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NANCE AND NORTHWESTERN MERRICK
COUNTIES UNTIL 845 PM CDT...

AT 821 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF ARCHER...OR 28 MILES NORTHEAST OF GRAND ISLAND...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FULLERTON AND BELGRADE.

LAT...LON 4128 9785 4118 9820 4148 9825 4148 9810
      4149 9810 4150 9804 4151 9804 4151 9789
      4153 9788 4153 9786
TIME...MOT...LOC 0121Z 266DEG 22KT 4127 9807

BRYANT

The radar

The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Merrick

When
May 2, 7:34 PM CST
Where
Merrick County, Clarks
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -97.850

Hail, Greeley

When
May 2, 7:45 PM CST
Where
Greeley County, 7 mi E of Greeley
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -98.395

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569467, 569468.